[ Home | Contents | Search | Post | Reply | Next | Previous | Up ]
Time: 9:20:56 PM
Remote Name: 22.214.171.124
The medication you are most likely taking for you asthma is a beta agonist (Proventil, Ventolin, Albuterol). These relax the smooth muscle covering the bronchi and allow you to breathe more easily. They also cause increased heart rate The medications most people are talking about in this forum are beta blockers (atenolol, metoprolol, sotalol). They act in the opposite way as beta agonists. They cause the heart rate to decrease. It would seem that this would be counterproductive in vasovagal syncope because the heart rate tends to become too slow to supply the brain with oxygen which leads to the fainting. For some reason that I don't fully understand beta blockers seem to work in vasvagal syncope. Your doctor telling you to stop exercising is probably a good idea for the time being. At age forty, some men have cardiac events that are very serious. Your doctor needs to make sure that you are not having a more serious problem than vasovagal syncope (i.e cardiac arrhythmia, heart attack etc.) As for the tilt table test, many HMO's won't pay for it and most doctors don't order it because it is expensive. If other cardiac problems are ruled out, vasovagal syncope often becomes a diagnosis by exclusion. Physicians will often treat you with the assumption that you have vasovagal syncope. If the meds work, there's really no need for the tilt table test. Hope this helps.